Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 83, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2016, 9:01 AM CDT for Sac County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2016, 9:01 AM CDT (14:01 UTC)
- Expired
- Jul 13, 2016, 9:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sac County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2930 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
173
WUUS53 KDMX 131401
SVRDMX
IAC161-131445-
/O.NEW.KDMX.SV.W.0083.160713T1401Z-160713T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
901 AM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 945 AM CDT
* AT 900 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GALVA...OR 7
MILES NORTH OF IDA GROVE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SAC CITY...LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...
SCHALLER...EARLY...NEMAHA...WALL LAKE MUNICIPAL AIRPORT AND
BLACKHAWK LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4256 9539 4256 9496 4221 9503 4223 9532
4247 9532 4248 9539
TIME...MOT...LOC 1400Z 274DEG 33KT 4246 9546
HAIL...1.00IN
WIND...60MPH
$$
LEE3 follow-up statements
769
WWUS53 KDMX 131422
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CDT WED JUL 13 2016
IAC161-131445-
/O.CON.KDMX.SV.W.0083.000000T0000Z-160713T1445Z/
SAC IA-
922 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SAC COUNTY...
AT 922 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF SAC
CITY...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SAC CITY...LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...
SCHALLER...EARLY...NEMAHA...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK
LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4256 9539 4256 9496 4221 9503 4223 9532
4247 9532 4248 9539
TIME...MOT...LOC 1422Z 274DEG 33KT 4245 9519
HAIL...1.00IN
WIND...60MPH
$$
LEE558
WWUS53 KDMX 131434
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT WED JUL 13 2016
IAC161-131445-
/O.CON.KDMX.SV.W.0083.000000T0000Z-160713T1445Z/
SAC IA-
934 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR CENTRAL SAC COUNTY...
AT 934 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE VIEW...OR
NEAR SAC CITY...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SAC CITY...LAKE VIEW...ODEBOLT...BLACK HAWK LAKE...WALL LAKE...
EARLY...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4248 9523 4250 9497 4221 9503 4223 9529
4234 9524
TIME...MOT...LOC 1434Z 282DEG 38KT 4233 9502
HAIL...1.00IN
WIND...60MPH
$$
LEE283
WWUS53 KDMX 131445
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT WED JUL 13 2016
IAC161-131454-
/O.EXP.KDMX.SV.W.0083.000000T0000Z-160713T1445Z/
SAC IA-
945 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAC COUNTY WILL EXPIRE
AT 945 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES.
LAT...LON 4248 9523 4250 9497 4221 9503 4223 9529
4234 9524
TIME...MOT...LOC 1444Z 274DEG 33KT 4232 9490
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:42 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 13, 6:42 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 642 AM CDT Wed Jul 13 2016 .SHORT TERM.../Today/ Issued at 324 AM CDT Wed Jul 13 2016 Thunderstorm chances and severe weather potential are the challenges for today. Thunderstorms are over far Southeast Iowa and into Missouri and while this activity may clip the far southeast, it will settle southeast of the area. Additional Thunderstorms are currently ongoing over Northwest Kansas and into Central Nebraska near the left exit region of the low level jet. This area of storms may reach Southwest Iowa early this morning. A third area of storms is expected to ignite toward sunrise over the Siouxland in a region of strong theta-e advection and move into the northwest forecast area this morning. Some uncertainty regarding the evolution of storms from there. Storm motions with the northwest activity would be east northeast and could push the activity mainly into Minnesota. Also possible that the morning storms will move into an area of increasing instability over Central and Southern with diurnal heating and become rooted and surface based. Cloud cover is an uncertainty though with blow off cirrus from the western storms and mid level clouds over Southern Iowa. Instability may be realized if clouds linger and impact high temperatures and the cap above 850 mb holds. Increasing 0-3 km theta-e differences near 35 K over the southern half of the state is a strong signal for cold pool development and is in a region of the highest DCAPE values over 1000 J/KG. Certainly damaging winds will be a threat with storms by late morning and into the afternoon. In addition, should high temperatures in the mid to upper 80s be realized today, large and fat CAPE values through the -10C to -30C layer will provide plenty of vertical acceleration for strong updrafts to support large hail and potential for few occurrences of golf ball sized hail or larger. The tornado and QLCS tornado parameters look weak to marginal with a lack of 0-1 km helicity and lower than optimal 0-3 km shear. Therefore any tornado potential will likely be limited to strong updraft induced vertical stretching of localized vorticity that may be tied to outflow boundaries. .LONG TERM.../Tonight through Tuesday/ Issued at 324 AM CDT Wed Jul 13 2016 The focus of the extended forecast remains on chances for thunderstorms this week followed by above normal temperatures next week. Strong to severe thunderstorms will taper from Northwest to Southeast across Iowa this evening. Thunderstorm intensity will wane during the evening hours with the loss of day time heating, thunderstorms propagating away from upper level support and the loss of cold pool shear balance. On Thursday, cooler and drier air will move into the Midwest with a surface high building over Iowa. Highs will be in the 80s with lows in the 60s. Friday is looking like another comfortable day with similar temperatures. A weak shortwave moving through Northwest flow aloft could bring a few showers and thunderstorms across the the Western half of the state. Surface high pressure builds east with Southerly return flow developing over the weekend. Models continuing to show a series of shortwaves moving overhead bringing additional chances for precipitation. Forecast models prog the strongest shortwave moving through Saturday Night and Sunday producing the best chance for precipitation. The heat returns next week with 500mb ridge building into the Plains and Midwest. A leeside surface trough will deepen with Southwest flow developing from the Plains to the Corn Belt. Upon coordination with neighboring offices, have raised temperatures and removed mention of precipitation chances for next week. If model trends continue, will likely need to raise temperatures even further. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 642 AM CDT Wed Jul 13 2016 Thunderstorm potential is the primary aviation concern this period. Thunderstorms will be possible through much of today. Strong and gusty winds may occur with the storms. Localized fog this morning will diminish quickly. Southerly winds will become more westerly with frontal passage later today. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Donavon LONG TERM...Angle AVIATION...Donavon
Hazardous weather outlook, Jul 13, 4:05 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 AM CDT WED JUL 13 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-140915- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL WILL OCCUR NEAR THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:57 PM CDT | Special Weather Statement | DMX | Mahaska | 63 min |
| Jul 13, 1:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 28 min |
| Jul 13, 5:17 PM CDT | Special Weather Statement | DMX | Guthrie | 28 min |
| Jul 13, 5:41 PM CDT | Special Weather Statement | DMX | Guthrie | 34 min |
| Jul 13, 5:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 39 min |
| Jul 13, 6:29 PM CDT | Special Weather Statement | DMX | Madison | 31 min |
| Jul 13, 6:57 PM CDT | Special Weather Statement | DMX | Madison | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.